MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-16
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report regarding a marksman catheter kink and a pipeline failure to open, lockup in the distal section during delivery, and pushwire kink.The patient was undergoing blood flow directing treatment of a saccular, unruptured aneurysm in the right side of c6 with a max diameter of 5.38 mm and a 3.99 mm neck diameter.The accessed vessel was the femoral artery with a diameter of 7.32 mm.The landing zone was 3.51 mm distally and 3.84 mm proximally.It was noted the patient's vessel tortuosity was severe.Dual antiplatelet therapy was administered.The pru level had satisfied the surgical requirement.The angiographic result post procedure showed an intracranial aneurysm.It was reported that the catheter tip was damaged and the stent was not successfully deployed.It was reported there was a kink in the distal end of the catheter.It was also reported the catheter tip stent failed to open.Stuck (locked up) in catheter or resistance in catheter occurred in the distal section.The catheter was flushed continuously with heparanized saline.The pipeline became stuck in the distal section during delivery.The physician released the load (slack) in the system to attempt to resolve the issue.It did not resolve the issue.The catheter was found to be damaged in the distal segment in an accordion.The pushwire was found to have a kink in the distal section.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).The pipeline and any accessory devices were prepared as indicated in the ifu.The catheter flushed as indicated in the ifu.The pipeline was not used for an indication that is off-label.No patient symptoms or further complications were reported as a result of this event.Ancillary devices include an 8f guide catheter.
 
Additional Manufacturer Narrative
B5.Updated with additional information received.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported after the pipeline was opened, it was in the straight segment of the distal m1.No other steps or devices were used to open the pipeline.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H3: product analysis #705337710:equipment used: video inspection system (m-81805), ruler (m-83360), pin gauge sets (m-84082, m-84081), camera (panasonic lumix dmc-zs5), 0.0265¿ mandrel.Drawing(s) referenced: dwgsfa-55xxx-xxxx rev.P as found condition: the pipeline flex device and marksman micro catheter were returned for analysis within a shipping box; within a sealed plastic biohazard pouch and within their respective inner pouches.The pipeline flex device was returned further within a dispenser coil and partially within an introducer sheath.The already deployed pipeline flex braid was returned within the same inner pouch.Visual inspection/damage location details: no damages or irregularities were found with the marksman catheter hub.The micro catheter was found accordioned at ~41.1cm from the distal end and between ~26.6cm and ~24.2cm from the distal end.The distal ~10.6cm of the micro catheter was found flattened and twisted.The marksman catheter tip and marker band were found flattened.The hypotube was found stretched, however, the ptfe shrink tubing was still intact.The distal hypotube was found broken.No damages were found with the with the proximal bumper, resheathing pad and pad restraints.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.One braid end was found tapered, damaged, and frayed.The middle braid was found flattened.The other braid end was found fully opened, damaged, and frayed.Testing/analysis: the marksman micro catheter total length was measured to be ~158.2cm and the usable length was measured to be ~150.6cm, which is within specification (specification: total (ref) = 157cm ± 3cm, usable = 150cm ± 3cm).The inner diameter of the proximal end was measured to be ~0.027¿ and the distal inner diameter was measured to be 0.026¿ (up to the flattened section @0.2cm), which is within specification (specification: 0.027¿ ± 0.001¿).An in-house 0.0265¿ mandrel was inserted into the hub, through the micro catheter body and became stuck at the proximal accordioned section.Conclusion: based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ was confirmed.Possible causes for incomplete open are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braid was returned already deployed and out of its protective introducer sheath and dispenser coil.The customer report of ¿lockup/resistance at distal segment of catheter¿ and ¿catheter kink/damage¿ were confirmed.Possible causes for resistance during the procedure are damage/fraying of the braid, patient vessel tortuosity, insufficient continuous flush or user pulls back on/torques wire while advancing ped in micro catheter.The hypotube was found stretched and broken, indicative of retraction against resistance.The broken hypotube end was sent out for sem analysis.The sem report concluded that ¿the broken end failed via tensile overload¿.Customer reported patient vessel tortuosity as severe, catheter was continuously flushed, devices were prepared per ifu.It is likely the severe patient vessel tortuosity contributed towards the resistance, failure to open, catheter damage and braid/pusher damages.The pipeline flex device is compatible for use with the phenom-27 micro catheter.Ngod10 2023-03-05.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15898155
Report Number2029214-2022-02031
Device Sequence Number12083285
Product Code OUT
UDI-Device Identifier00847536015876
UDI-Public00847536015876
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/29/2023
Device Model NumberPED-400-16
Device Catalogue NumberPED-400-16
Device Lot NumberB017062
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2022
Supplement Date Received by Manufacturer11/30/2022
12/05/2022
03/06/2023
Initial Report FDA Received Date12/01/2022
Supplement Report FDA Received Date12/06/2022
12/20/2022
03/09/2023
Date Device Manufactured04/29/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexMale